Aa
A
A
A
Close
Digestive Disorders / Gastroenterology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

elevated LFT and drug use

I am 29 years old and just recently learned that I have elevated LFTs (AST 60; ALT 120). Previous, yearly panels have not shown any abnormalities. I have learned from this board that these are moderate increases. I have a follow up scheduled later this week (i assume for hep screen and re-evaluation). In the days before the test (including the night before) I used marijuana excessively. Over the past 3 months i have used it regularly. I have recently gained approx 15 pounds due to inactivity and poor eating habits. Although this may be a obvious question would you please comment on it anyway: Could the excessive amounts of cannibis have contributed to the elevation as a result of hepatotoxicity caused by the metabolism of THC in the liver? It seems like it would. I do not drink regularly. There is some evidence from a Brazillian journal citing these specific LFT elevations in cannibis users, but not much else. I know that many different medications including narcotics can elevate these values. Would you place cannibis in this category? Thank you.
4 Responses
233190 tn?1278553401
MEDICAL PROFESSIONAL
I looked up the adverse reactions for Marinol (i.e. medical marijuana) and here are the side effects:

"ADVERSE REACTIONS SIGNIFICANT
>10%:
  Central nervous system: Drowsiness (48%), sedation (53%), confusion (30%), dizziness (21%), detachment, anxiety, difficulty concentrating, mood change
  Gastrointestinal: Appetite increased (when used as an antiemetic), xerostomia (38% to 50%)

1% to 10%:
  Cardiovascular: Orthostatic hypotension, tachycardia
  Central nervous system: Ataxia (4%), depression (7%), headache, vertigo, hallucinations (5%), memory lapse (4%)
  Neuromuscular & skeletal: Paresthesia, weakness

<1% (Limited to important or life-threatening): Diaphoresis, diarrhea, myalgia, nightmares, syncope, tinnitus"

It does not specifically list increased liver enzymes as a side effect, however, since it is metabolized by the liver there is a possibility that extensive use can increase liver enzymes.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
Medical Weblog:
kevinmd_b
Avatar universal
I looked in the Physicians Desk Reference under Marinol (Medical Marijuana) and found one side effect under Digestive system to be "Increased Hepatic Enzymes". They would explain your increase in you ALT and AST. And you had to pay for this question? The person who answered it for you found the answer for free.
Avatar universal
Dear erikwithoutthedoctor,

Thank you so much for your insightful answer. You're right, but i never considered looking in the PDR, i preferred to look for papers published in medline, but those are usually based on designed studies and especially with a substance like that, the studies are few and far between. I should have known better. I hope thats it. Thanks a million.
Avatar universal
Just wanted to let anyone who cares know that i just got my results back after abstaining for 30 days and things look like they are back to normal. My AST/ALT is 32/80. A very big change from 60/120 and 230/277 that i had while I was chronically abusing. All other tests were negative including ultrasound, all Heps, Wilsons etc. This is something that should be recognized by the medical community. When I first told my doctor he was skeptical that it could be drug related, as was the doctor on this board. However, it appears that this is an underrecognized aspect of chronic marijuana use and should be considered as a source of LFT elevation. Thank you to all on this board, I dont know how i would have gotten through all of this without you. Thanks.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem